North Carolina, 2003

Damaging Wind in North Carolina, April 26, 2003

April 26, 2003 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 26, 2:15 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 26, 2:15 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT SAT APR 26 2003

LATEST RDR LOOP SHOWING BROKEN LINE OF TSRAS NOW MOVING ENE
INTO OUR NE NC CNTIES. THIS AREA WILL CONTINUE ENE THRU
NE NC AND EXTRM SE VA DURING THE NEXT COUPLE OF HRS...WITH
LARGE HAIL THE MAIN THREAT IN THIS REGION.  OTHRWISE...COLD
FRNT/UPR LVL TROF PUSHES ACRS FA THIS EVENG/ERLY TNGT WITH
SCTD SHRAS...ISLTD TSRA ELSEWHERE.

FRNT PUSHES OUT TO SEA SUN MORNG...WITH SFC HI PRES BLDG IN
THE REST OF THE DAY.  BECMG SNY AND SEASONABLY WRM...ESPLY
INLAND/PIEDMONT WITH MAXES RANGING FM UPR 60S TO MID 70S.

WRM/MSTLY SNY CONDITIONS THEN EXPECTED FOR MON AND TUE...AS
HI PRES OVR FA GRADUALLY MOVES OFF THE MID ATLC CST.  MAXES
75 TO 80 MON AND UPR 70S TO LWR 80S TUE.

AT THIS TIME...IT LUKS AS IF BACKDOOR FRNT WILL DROP INTO
REGION FOR TUE NGT THRU WED...THEN LIFTS N OF THE AREA FOR
THU INTO FRI.  WILL HAVE CHC OF -SHRAS LATE TUE NGT THRU
WED MORNG...OTHRWISE MSTLY CLDY.  GOING PRTLY CLDY THU
THRU SAT.  MAY BE ANOTHER COLD FRNT FM NW LATE FRI INTO
SAT.  BUT...WILL KEEP IT DRY FOR NOW.

FCSTID = 32

SBY 51 70 45 78 / 50 10 10 10
OXB 50 63 47 73 / 50 10 10 10
ECG 56 69 50 77 / 70 10 10 10
ORF 56 66 51 76 / 70 10 10 10
PHF 55 72 49 78 / 70 10 10 10
AKQ 54 74 47 79 / 70 10 10 10
RIC 52 74 46 80 / 50 10 10 10
FVX 51 75 45 80 / 50 10 10 10

.AKQ...
.MD...SCA CSTL WTRS FM FENWICK ISL TO CHINCOTEAGUE.
.NC...SVR TSTM WATCH UNTIL 5 PM FOR NCZ012>017-030>032-102.
.VA...SVR TSTM WATCH UNTIL 5 PM FOR VAZ087>098. SCA CSTL
WTRS FM CHINCOTEAGUE TO CAPE CHARLES LGT.

GINGRICH
Hazardous weather outlook, Apr 26, 4:30 AM EST, 11 hours 11 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-261600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.  LARGE HAIL IS THE
PRIMARY THREAT...BUT DAMAGING WINDS AND ISOLATED TORNADOES ARE ALSO
A SLIGHT POSSIBILITY.  SEE WBCSWODY1 (ACUS01) FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Apr 26, 10:55 AM EST, 4 hours 46 minutes before
NCZ012>017-030>032-102-VAZ087>098-262100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1155 AM EDT SAT APR 26 2003

...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...

AN AREA OF SHOWERS AND THUNDERSTORMS IN ADVANCE OF A COLD FRONT
WILL MOVE ACROSS SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA
THIS AFTERNOON. THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS
THAT DO DEVELOP WILL BE LARGE HAIL.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WINDS IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ

GINGRICH
Special weather statement, Apr 26, 1:49 PM EST, 1 hour 52 minutes before
NCZ030-261945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
249 PM EDT SAT APR 26 2003

AT 248 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A CLUSTER OF
STRONG THUNDERSTORMS ACROSS NORTH CENTRAL NORTH CAROLINA...FROM
SOUTHEASTERN HALIFAX TO NORTHEAST PITT COUNTIES...MOVING NORTHEAST
25 MPH. THE STORMS WILL BE MOVING ACROSS WESTERN AND CENTRAL
SECTIONS OF BERTIE COUNTY THROUGH 335 PM. PERSONS FROM ROXOBEL TO
LEWISTON WOODVILLE TO QUITSNA ON EAST TO NEAR ASKEWVILLE AND WINDSOR
SHOULD BE ALERT TO THE STORMS REACHING YOUR AREA.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH DANGEROUS LIGHTNING AND RAINFALL OF 1/2 TO 3/4
INCH.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

25
Special weather statement, Apr 26, 2:20 PM EST, 1 hour 21 minutes before
NCZ013>016-030>032-VAZ093-095>097-262045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT SAT APR 26 2003

AT 320 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A BROKEN AREA OF
THUNDERSTORMS FROM INTERIOR SOUTHEAST VIRGINIA...OVER ISLE OF WIGHT
COUNTY AND SOUTHWESTERN SUFFOLK...SOUTH THROUGH INTERIOR NORTHEAST
NORTH CAROLINA...FROM WESTERN GATES TO CENTRAL BERTIE COUNTIES. THE
STORMS WERE MOVING NORTHEAST 30 MPH.

PERSONS TO THE EAST OF THE AREA OF STORMS...FROM CENTRAL AND EASTERN
SUFFOLK...PORTSMOUTH AND CHESAPEAKE IN SOUTHEAST VIRGINIA...TO
PORTIONS CAMDEN...PASQUOTANK...PERQUIMANS AND CHOWAN COUNTIES IN
NORTHEAST NORTH CAROLINA SHOULD REMAIN ALERT TO THE POTENTIAL FOR
WIND GUSTS TO 40 TO 45 MPH...HAIL 1/2 INCH IN DIAMETER...DANGEROUS
LIGHTNING AND RAINFALL OF 1/2 TO 1 INCH WITH THE PASSAGE OF THE
STRONGER STORMS.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

25
Special weather statement, Apr 26, 3:30 PM EST, 11 minutes before
NCZ017-102-VAZ098-262115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT SAT APR 26 2003

AT 430 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A BROKEN AREA OF
THUNDERSTORMS FROM SOUTHEAST VIRGINIA...OVER PORTSMOUTH AND
CHESAPEAKE...SOUTH THROUGH INTERIOR NORTHEAST NORTH CAROLINA...FROM
WESTERN CAMDEN TO CHOWAN COUNTIES. THE STORMS WERE MOVING NORTHEAST
30 MPH.

PERSONS TO THE EAST OF THE AREA OF STORMS...FROM NORFOLK AND
VIRGINIA BEACH IN SOUTHEAST VIRGINIA...TO CURRITUCK COUNTY AND THE
NORTHERN OUTER BANKS IN NORTHEAST NORTH CAROLINA SHOULD REMAIN ALERT
TO THE POTENTIAL FOR WIND GUSTS TO 35 TO 40 MPH...HAIL 1/4 TO 1/2
INCH IN DIAMETER...DANGEROUS LIGHTNING AND RAINFALL OF 1/2 TO 1 INCH
WITH THE PASSAGE OF THE STRONGER STORMS THROUGH 515 PM.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

25

The radar

The Norfolk radar (KAKQ), 102 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasquotank

When
April 26, 3:41 PM EST
Where
Pasquotank County, (Ecg)elizabeth City
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.300, -76.250

Wind gust of 54 knots (62 mph) measured at ECG.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353224.